A 31-year-old woman showed up at an emergency room experiencing shortness of breath, hives all over her body, and "abundant vomiting".
She hadn't been exposed to the Sun, eaten anything unusual, and didn't have any insect bites upon inspection. Despite this, she was diagnosed with moderate anaphylaxis, which can be a severe, life-threatening allergic reaction, though doctors didn't know immediately what caused it.
The only allergy the unnamed woman has is penicillin, which she was diagnosed with as a child. But, she hadn't taken any medication, let alone something she knew she was allergic to, doctors write in a BMJ Case Report.
However, she had recently had oral sex with a man who was taking amoxicillin-clavulanic acid treatment, which contains penicillin, leading the team to conclude that the drug could have been transferred to the woman through "oral drug transfer" from her partner's semen.
The 32-year-old man, also unnamed, had been taking amoxicillin-clavulanic to treat an ear infection for five days before the incident. His last dose was four hours before sex, which made its way into his semen, and was transferred to her during oral sex.
Anaphylaxis caused in this way is extremely rare.
"An uncommon cause of anaphylaxis in women is seminal plasma allergy," the authors from the Hospital General Universitari d’Alacant in Alicante, Spain explain in the case report. "Coital allergic reactions can... be induced in allergic women by the transfer of allergens (drugs or food) present at low concentrations in the seminal plasma of their partners."
Seminal plasma allergy is rare, though it can affect up to 40,000 women in the US.
To the authors' knowledge, this is the first reported case of a "suspicion of amoxicillin-induced anaphylaxis in a woman after sexual contact with a man who was taking the drug," and the authors urged anyone with such an allergy to be aware of the risk of transfer of allergens through semen.
"We think that as clinicians, it is important to be aware of this phenomenon so as to inform and prevent potentially serious reactions in sensitized patients," Susana Almenara, lead author of the report wrote. "We also recommend condom use during treatment with drugs that can induce hypersensitivity responses in partners."
It took the woman a week to recover fully from the incident.